Alert archive / Montana / Flash Flood Warnings in 2010

Flash Flood Warning 2, NWS Missoula, MT

August 2, 2010Lake County, Sanders County, Montana

NWS Missoula, MT issued this flash flood warning at Aug 2, 2010, 7:38 PM MDT for Lake County, Sanders County, Montana. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2010, 7:38 PM MDT (01:38 UTC)
Expired
Aug 2, 2010, 8:55 PM MDT
In force
77 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Flood severity
None

Counties Lake County, MT, Sanders County, MT

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2010-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2010-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
152 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
2339 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

761 
WGUS55 KMSO 030138
FFWMSO
MTC047-089-030300-
/O.NEW.KMSO.FF.W.0002.100803T0138Z-100803T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
738 PM MDT MON AUG 2 2010

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* FLASH FLOOD WARNING FOR THE TOWN OF CAMAS AND HOT SPRINGS IN...
  EASTERN SANDERS COUNTY IN NORTHWEST MONTANA...
  WESTERN LAKE COUNTY IN NORTHWEST MONTANA...

* UNTIL 900 PM MDT.

* AT 730 PM MDT...DOPPLER RADAR AND LAW ENFORCEMENT HAVE INDICATED 
HEAVY RAIN PRODUCING FLASH FLOODING IN THE WARNED AREA.  GROUND 
TRUTH RAINFALL HAS INDICATED OVER 1 INCH OF RAIN IN HOT SPRINGS 
WITHIN A 1 HOUR TIME FRAME.

* LOCATIONS IMPACTED INCLUDE...CAMAS AND HOT SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING...MUD AND DEBRIS FLOWS ARE
IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER
GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD
TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.


&&

LAT...LON 4772 11475 4770 11455 4758 11455 4757 11476

$$
RN
1 follow-up statement
525 
WGUS75 KMSO 030255
FFSMSO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
855 PM MDT MON AUG 2 2010

MTC047-089-030257-
/O.CAN.KMSO.FF.W.0002.000000T0000Z-100803T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAKE MT-SANDERS MT-
855 PM MDT MON AUG 2 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR THE TOWN OF CAMAS 
AND HOT SPRINGS IN EASTERN SANDERS AND WESTERN LAKE COUNTIES...

NO ADDITIONAL FLOODING HAS BEEN REPORTED IN THE AREA OF CAMAS AND 
HOT SPRINGS.  THE STORMS THAT PRODUCED FLOODING MOVED OUT OF THE 
AREA MORE THAN ONE HOUR AGO AND LAW ENFORCEMENT HAVE NO REPORTS OF 
ADDITIONAL FLOODING.

LAT...LON 4772 11475 4770 11455 4758 11455 4757 11476

$$
RN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 2:31 PM MDT, 5 hours 7 minutes earlier.

Area forecast discussion, Aug 2, 2:31 PM MDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
231 PM MDT MON AUG 2 2010

.DISCUSSION...A LOW PRESSURE TROF CONTINUES OVER THE PACIFIC
NORTHWEST STATES. A SHORT WAVE WITHIN THIS TROF IS MOVING THROUGH
SOUTHERN BRITISH COLUMBIA AND NORTHWEST MONTANA. INSTABILITY FROM
THIS WAVE HAS ALREADY TRIGGERED A FEW THUNDERSTORMS...THE
STRONGEST NEAR EUREKA. CONVECTION IS POSSIBLE IN NORTHWEST
MONTANA THROUGH THE EVENING HOURS...ESPECIALLY ALONG THE CANADIAN
BORDER WHERE THE STRONGEST STORMS ARE POSSIBLE.

TUESDAY A SURFACE HIGH IN CANADA WILL MOVE INTO CENTRAL MONTANA.
THIS WILL RESULT IN AN INCREASING SURFACE PRESSURE GRADIENT OVER
WESTERN MONTANA. AS A RESULT EASTERLY WINDS FROM ACROSS THE DIVIDE
WILL INCREASE LATE TUESDAY IN TO WEDNESDAY. UNSTABLE AIR AND LOW
LEVEL MOISTURE IN PLACE WITH THIS BOUNDARY WILL BE CONDUCIVE FOR
SCATTERED SHOWERS AND STORMS ACROSS MUCH OF WESTERN MONTANA.

WEDNESDAY A SLIGHTLY MORE STABLE AIR IS ANTICIPATED AS A RIDGE OF
HIGH PRESSURE AMPLIFIES OVER THE NORTHERN ROCKIES. THOUGH A FEW
AFTERNOON SHOWERS OR THUNDERSTORMS ARE POSSIBLE IN CENTRAL IDAHO.
TEMPERATURES WILL BEGIN TO WARM UP TO SLIGHTLY ABOVE NORMAL
READINGS APPROACHING THE 90 DEGREE MARK IN MANY VALLEY LOCATIONS.

SOUTHWESTERLY FLOW WILL BUILD OVER THE NORTHERN ROCKIES
THURSDAY...CONTINUING THE WARMING TREND WITH TEMPERATURES SEVERAL
DEGREES ABOVE NORMAL FOR THIS TIME OF YEAR. WEAK IMPULSES OF
ENERGY AND MOISTURE WILL MAKE THEIR WAY THROUGH THE FLOW...BRINGING
A POTENTIAL FOR MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH
THE WEEKEND. FORECAST MODELS BEGIN TO DIVERGE ON THE STRENGTH OF YET
ANOTHER TROUGH BUILDING OVER THE PACIFIC NORTHWEST BY SUNDAY...AND
THUS CONFIDENCE PARTICULARLY IN TERMS OF PRECIPITATION CHANCES
BEGINS TO DECREASE SUNDAY INTO EARLY NEXT WEEK.

&&

.AVIATION...PERISISTENT SOUTHWEST FLOW AND AN EXITING UPPER LEVEL
TROUGH WILL KEEP THE CHANCE OF ISOLATED SHOWER AND THUNDERSTORM
DEVELOPMENT ACROSS NORTHWEST MONTANA...POSSIBLY NEAR KGPI...FOR
THE REMAINDER OF THIS EVENING. ELSEWHERE...PARTLY TO MOSTLY CLEAR
SKIES WITH BREEZY AFTERNOON MIXING WINDS CAN BE EXPECTED. FOR
TUESDAY...THE UPPER LEVEL RIDGE WILL BUILD BACK INTO THE REGION FROM
THE CENTRAL PLAINS...INTRODUCING EASTERLY FLOW INTO THE NORTHERN
ROCKIES AND AREA TERMINALS. PLENTY OF MOISTURE AND INSTABILITY IN
THE AREA WILL ALLOW FOR AFTERNOON SHOWER AND THUNDER DEVELOPMENT
ACROSS THE NORTHERN ROCKIES TUESDAY.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...RPN
LONG TERM....PALLISTER
AVIATION...NOLTE

In the hours before

Special weather statement, Aug 2, 3:13 PM MDT, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
313 PM MDT MON AUG 2 2010

MTZ002-022145-
WEST GLACIER REGION-
313 PM MDT MON AUG 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FLATHEAD COUNTY UNTIL
345 PM MDT...

AT 309 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 21 MILES NORTH OF WEST GLACIER...OR 41 MILES
NORTH OF EVERGREEN...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LAKE MCDONALD AND
GOING TO THE SUN ROAD UP TO LOGAN PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4887 11402 4882 11397 4882 11394 4884 11391
      4884 11385 4880 11375 4877 11377 4871 11369
      4861 11373 4858 11367 4852 11374 4877 11418
      4891 11402
TIME...MOT...LOC 2112Z 307DEG 21KT 4879 11398
Special weather statement, Aug 2, 3:44 PM MDT, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
344 PM MDT MON AUG 2 2010

MTZ002-022215-
WEST GLACIER REGION-
344 PM MDT MON AUG 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD COUNTY UNTIL 415
PM MDT...

AT 341 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTH OF WEST GLACIER...OR 35 MILES
NORTHEAST OF EVERGREEN...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LAKE MCDONALD AND
LOGAN PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4876 11376 4871 11369 4861 11373 4860 11364
      4858 11362 4858 11355 4854 11347 4839 11364
      4864 11408 4881 11378
TIME...MOT...LOC 2144Z 307DEG 21KT 4866 11388
Special weather statement, Aug 2, 4:18 PM MDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
418 PM MDT MON AUG 2 2010

MTZ002-003-022300-
FLATHEAD/MISSION VALLEYS-WEST GLACIER REGION-
418 PM MDT MON AUG 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD COUNTY UNTIL 500
PM MDT...

AT 413 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHITEFISH...OR 17 MILES NORTH OF
EVERGREEN...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...COLUMBIA FALLS...WEST
GLACIER...HUNGRY HORSE...CORAM AND MARTIN CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4851 11391 4825 11409 4841 11443 4855 11431
TIME...MOT...LOC 2218Z 297DEG 12KT 4847 11429

KITSMILLER
Special weather statement, Aug 2, 5:00 PM MDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
500 PM MDT MON AUG 2 2010

MTZ002-022330-
WEST GLACIER REGION-
500 PM MDT MON AUG 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD COUNTY UNTIL 530
PM MDT...

AT 458 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WEST GLACIER...OR 25 MILES NORTHEAST OF
EVERGREEN...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NYACK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4857 11353 4853 11346 4844 11348 4842 11341
      4836 11342 4843 11407 4861 11405 4861 11373
TIME...MOT...LOC 2300Z 274DEG 18KT 4851 11392
Special weather statement, Aug 2, 6:11 PM MDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
611 PM MDT MON AUG 2 2010

MTZ001-003-030100-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-
611 PM MDT MON AUG 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANDERS AND WESTERN LAKE
COUNTIES UNTIL 700 PM MDT...

AT 606 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES NORTHEAST OF PLAINS...OR 24 MILES WEST
OF POLSON...MOVING EAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CAMAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4770 11444 4753 11446 4759 11478 4768 11475
TIME...MOT...LOC 0011Z 275DEG 5KT 4763 11466

KITSMILLER
Special weather statement, Aug 2, 7:05 PM MDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
705 PM MDT MON AUG 2 2010

MTZ001-003-030200-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-
705 PM MDT MON AUG 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANDERS AND WESTERN LAKE
COUNTIES UNTIL 800 PM MDT...

AT 654 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES NORTHEAST OF PLAINS...OR 23 MILES WEST
OF POLSON...MOVING EAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HOT SPRINGS AND
RURAL AREAS BETWEEN HOT SPRINGS AND LONEPINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4772 11447 4753 11451 4757 11476 4771 11474
TIME...MOT...LOC 0103Z 274DEG 3KT 4762 11464

KITSMILLER

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:11 PM MDTSpecial Weather StatementMSOLake49 min
Aug 2, 7:01 PM MDTAreal Flood AdvisoryMSOLake, Sanders102 min
Aug 2, 7:05 PM MDTSpecial Weather StatementMSOLake55 min
Aug 2, 7:55 PM MDTSpecial Weather StatementMSOLake50 min

Nearby

Flash Flood Warnings in Montana, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.